Temporary facial swelling may be another side effect for vaccine recipients who have had prior dermal fillers, which are not to be confused with Botox injections.
Experts such as the American Board of Cosmetic Surgery have stressed that the risk of inflammation should not deter patients from getting vaccinated.
In Moderna’s Phase 3 trial, three people developed facial or lip swelling after they received the vaccine, said FDA medical officer Dr. Rachel Zhang in today’s Vaccines and Related Biological Products Advisory Committee focused on the Moderna COVID-19 vaccine. Two of those patients had prior dermal fillers in their cheeks within six months before vaccination. The other had received dermal filler in the lip two days after receiving the vaccine.
FDA classified the two incidents of facial swelling as severe adverse events, although the incidents resolved.
The agency determined that the lip swelling incident was medically significant but not a severe adverse event. The patient with the lip swelling reported similar swelling in the past after receiving a flu vaccine.
COVID-19 and other viral infections themselves could possibly trigger such immunogenic reactions in individuals who have received recent dermal fillers. FDA concluded in a briefing document that “it is possible the localized swelling in these cases is due to an inflammatory reaction from interaction between the immune response after vaccination and the dermal filler. This phenomenon has been reported after natural infection (e.g., after an influenza-like illness).”
Zhang noted that the swelling in the three clinical trial volunteers resolved following treatment with steroids or antihistamines.
“I do want to point out that for these three subjects [with the facial and lip swelling], the swelling was only localized,” Zhang said. “There were no systemic symptoms observed.”
Physicians have linked injectable hyaluronic acid (HA)–based dermal fillers themselves to occasional late-onset inflammatory reactions.
The American Academy of Dermatology is tracking dermatologic adverse events related to COVID-19 vaccines. CDC is keeping tabs on severe allergic reactions.